Legs like jelly: Hi everyone. I'm... - Action on Postpar...

Action on Postpartum Psychosis
2,551 members1,818 posts

Legs like jelly

Jake19
Jake19

Hi everyone. I'm reaching out to the forum again as this is what I tend to do when I'm finding things tough.

The issue I've got is the side effects of my medication. I'm suffering from crippling muscle stiffness in my legs as a result of my anti psychotic medication. It's getting to a point where I cannot walk for long distances and my legs are always stiff and really sore. In comparison to how I was before I had my medication I'm obviously a lot better mentally but physically I'm absolutely done in and I'm in bed for 8 most nights leaving very little time for any sort of relationship with my partner. However, my main issue is my legs and I have heard there is a tablet that psychiatrists can prescribe to counteract the side effects to anti psychotic medication such as muscle soreness and stiffness. Does anyone have any experience of this?

I have an appointment with my psychiatrist on Monday and I'm going to ask him to maybe prescribe me something for this issue as quite honestly it is getting in the way of my recovery xx please help xx

17 Replies
oldestnewest
Lilybeth
LilybethVolunteer

Hello Jake19

I'm sorry to hear how difficult it is for you with the side effects of medication. It must be such a hindrance in your daily routine of looking after your four boys. I remember how draining the side effects of my medications were although they did the job of keeping me stable.

That's useful to have an appointment with your psychiatrist on Monday. I hope he will be able to help you so that you can enjoy your holiday, which is not far away now.

Take good care of yourself.

Jenny_at_APP
Jenny_at_APPAdministrator

Hi Jake19

Oh I do feel for you :( Side effects of medication can be awful, I do hope your psychiatrist can help.

I was prescribed procyclidine for stiffness when I was in the MBU. I remember feeling like I could hardly move, I believed I'd turned into a really old woman (I was still pretty unwell). I was taken off it when I was discharged as the community psychiatrist I saw couldn't understand why I was on it and the symptoms I'd had initially weren't an issue anymore.

Anyway, I don't know if that's the medication you'd heard of but I think that's what it was prescribed for in my case.

Good luck, do tell your psychiatrist how the side effects are impacting on you. I hope he can help.

Best wishes, J x

Jake19
Jake19
in reply to Jenny_at_APP

Hello yes it's procyclidine I'd heard of. Does it actually work? I ewa

Jake19
Jake19
in reply to Jake19

Was going to say I really hope it does x

Jenny_at_APP
Jenny_at_APPAdministrator
in reply to Jake19

I think it did. When I first saw my community psychiatrist he didn't think the antipsychotic I was on (quetiapine) would have given me those side effects and it was more likely the haloperidol I was on briefly, so he took me off it. It's hard to remember what worked really, and hard to know how much the side effects would have settled with time anyway but that initial stiffness did get better.

I'm sure your psychiatrist will be able to advise if it's something that might help xx

Hidden
HiddenVolunteer

Yes, I agree with J-B-55,

in my case it was the haloperidol and lorazepam. My mobility was extremely inhibited, even when coming out of hospital...I improved after 6months as I slowly was weaned off.

Unfortunately when stopping the Lorazepam I encountered terrible pains in my shoulders, which I thought were frozen. Eventually it had been diagnosed as shoulder injuries by an orthopaedic specialist. This was not the medication!

Application and administration of medication is taylor-made, but some professionals do struggle in finding the right combination as it has been in my case. Of course the side effects are a battle in itself!

However, eventually the medication helped me to beat PPP.

Take good care,

x

Jake19
Jake19
in reply to Hidden

Hi thanks for your reply. My mobility is also extremely inhibited. We go on holiday on Friday for a week and I'm secretly dreading it as with 4 boys I'm going to need to be active. I have absolutely no idea how we are going to manage. I can hardly walk anywhere so I'm hoping my psychiatrist gives me something that will help when I see him tomorrow x

Hidden
HiddenVolunteer

Wishing you a good meeting with your Psychiatrist, Jake 19. Expressing your concerns and discussing coping strategies will help i.e. medication, family support etc...

My partner took my son and I on a holiday abroad 1.5 years later (after PPP). Despite my anxieties and fears, we have had a lovely time.

A change of scenery and the outdoors is a lovely focus to gain some strengths and vitality.

Best of luck,

x

Lilybeth
LilybethVolunteer

Hello Jake19

I hope your meeting goes well today and the psychiatrist will be able to help you.

Thinking of you ....... take care.

I really hope he can help me because I can't carry on like this much longer. I need someone to help me. Im pretty desperate tbh. I tried taking one less rispiridone to see if the side effects would lessen but I ended up getting up and having to take the extra tablet due to more side effects of not taking it. I'm going round and round in circles. I'd rather be psychotic than go through this. I can't do anything I want to do and I'm not able to do anything with the baby but the bare essentials of keeping him fed and clean. Everyone thinks that now I'm on the meds I don't need the support but it's far from it. They tell me to keep fighting but I have no energy....I have no patience and I'm always irritable and just want to sleep. Maybe my medication needs changing totally but we go on holiday on Friday and im just really really struggling and really need help. ...

Lilybeth
LilybethVolunteer

Hello Jake19

It's good that you're feeling better mentally although physically struggling. The side effects of medication can be very draining so family support is essential, especially if you are trying to cope with routine and caring for your four boys. As long as your baby is clean and fed try not to put pressure on yourself to do other things with him at the moment.

I hope the psychiatrist will be able to listen and perhaps suggest alternative medication and therapy for you. Perhaps when you return from holiday you could think about contacting Sure Start who can provide help around the home to reduce some of your stress?

It's not easy coping with recovery and all your commitments. I hope you will be able to have some time to rest on holiday and family will realise how important their support is now.

Take good care of yourself.

Lilybeth
LilybethVolunteer

Hello Jake19

You must be exhausted after your appointment today. I hope you had a positive meeting and your psychiatrist was helpful. Hopefully you will have a restful sleep tonight.

Take care.

Jake19
Jake19
in reply to Lilybeth

Hi yes I had a good appointment yesterday thankyou...he prescribed me procyclidine 3x day and increased my mirtazapine to 45mg. I'm being discharged from the Crisis team into the community mental health care team where I will be able to access talking therapies and I will also have my own care coordinator. I'm hoping the meds work so I can enjoy the holiday. Things are looking brighter xx

Lilybeth
LilybethVolunteer

Hi Jake19

That's great things are looking brighter :) I think being able to access talking therapies and having a care co-ordinator will be good for you. I hope the meds will kick in so that you can enjoy such a well deserved holiday. Take care xx

Jake19
Jake19
in reply to Lilybeth

Thank you so much

Hidden
HiddenVolunteer

Hello Jake19,

I am pleased that your medication has been reviewed and your appointment went well.

The transition from crisis team to allocation of care coordinator is the next step of recovery, thus, you are doing exceptionally well.

A care plan will help to support your needs, which includes not only the professionals at hand, but family arrangements and routines in order to get you better in stepping stones.

Wishing you a lovely break.

x

Jake19
Jake19
in reply to Hidden

Much appreciated. Thankyou

You may also like...